South Dakota, 2020

Hail and Damaging Winds in South Dakota, July 5, 2020

July 5, 2020 · NWS FSD · 3 events in 3 counties and zones

Weak shear and marginal instability, battling a fairly strong cap, meant mainly elevated and sporadic storm development in southeast South Dakota during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Weak shear and marginal instability, battling a fairly strong cap, meant mainly elevated and sporadic storm development in southeast South Dakota during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 10:56 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 5, 10:56 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1156 AM CDT Sun Jul 5 2020

.SHORT TERM...(Today and Tonight)
Issued at 359 AM CDT Sun Jul 5 2020

Thunderstorms across central South Dakota are continuing to weaken
as they work east int capped environment with weak shear in response
to weak upper level ridging lingering around the region.

Expect another warm and muggy day today with surface ridge working
towards the western Great Lakes.  Return flow increases slightly
through the day.  Southerly winds should draw slightly more moisture
rich air into the region by late day, but environment is expected to
remain capped.  Further to the west, there is a stationary boundary
that will be the focus for additional convective development later
in the day.  These thunderstorms could move into central South
Dakota Sunday evening, but will struggle to move east of a line from
Marshall MN to Springfield SD.  Further to the west, 2000-2500 J/kg
of CAPE could promote an isolated severe storm, though the downward
trend in organized shear the farther the storm travels makes this
increasingly unlikely.

.LONG TERM...(Monday through Saturday)
Issued at 359 AM CDT Sun Jul 5 2020

Near surface boundary is expected to work into eastern South Dakota
by Monday morning and become a focusing mechanism for thunderstorm
development with the aid of diurnal heating.  Nearly zonal flow
aloft also signals potential for a wave or two to work into the
forecast area.

Thereafter, agreement amongst the various solutions decrease
depending on the location of the boundary.   Temperatures look to be
mild. With 850 hpa temperatures at 20-25C, highs around 5-7 F above
seasonal norms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1154 AM CDT Sun Jul 5 2020

VFR through much of the period. There will be an increasing chance
for thunderstorms with the better chances tonight and north of
Interstate 90.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...08
Hazardous weather outlook, Jul 5, 3:50 AM CST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
450 AM CDT Sun Jul 5 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-061000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
450 AM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Heat index values are expected to climb into the low to mid 90s this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are also possible Monday afternoon into Monday evening.
A few of the stronger storms may produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038>040-050-052>055-057>061-063>065-068-061000-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
450 AM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Heat index values are expected to climb into the low to mid 90s this
afternoon.

Thunderstorms are possible this evening. An isolated
stronger storm may produce winds to 65 mph and hail of one inch in
diameter.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are also possible Monday afternoon into Monday evening.
A few of the stronger storms may produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Aberdeen radar (KABR), 94 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Beadle

When
July 5, 12:10 PM CST to 12:15 PM CST
Where
Beadle County, 4.81 mi NW of Bonilla
Measured
1 in hail
Reported by
Public
Coordinates
44.620, -98.580

Hail was accompanied by 30 mph winds, but no damage was noted.

Thunderstorm Wind, Brule

When
July 5, 6:15 PM CST to 6:18 PM CST
Where
Brule County, 0.5 mi W of Chamberlain
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.800, -99.340

A wind gust to 60 mph was recorded on a personal weather station.

Thunderstorm Wind, Aurora

When
July 5, 7:18 PM CST to 7:20 PM CST
Where
Aurora County, 5.04 mi W of Plankinton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.710, -98.580

South Dakota RWIS station SD553 measured a wind gust to 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 907810, 907813, 907814.